Case Report

Maternal deaths following nevirapine-based antiretroviral therapy

E Bera, D Naidoo, M Williams
Southern African Journal of HIV Medicine | Vol 13, No 4 | a116 | DOI: https://doi.org/10.4102/sajhivmed.v13i4.116 | © 2012 E Bera, D Naidoo, M Williams | This work is licensed under CC Attribution 4.0
Submitted: 15 December 2012 | Published: 04 October 2012

About the author(s)

E Bera, Department of Obstetrics and Gynaecology, University of the Witwatersrand and Rahima Moosa Mother-and-Child Hospital, Johannesburg, South Africa
D Naidoo, Department of Obstetrics and Gynaecology, University of the Witwatersrand and Rahima Moosa Mother-and-Child Hospital, Johannesburg, South Africa
M Williams, Department of Obstetrics and Gynaecology, University of the Witwatersrand and Rahima Moosa Mother-and-Child Hospital, Johannesburg, South Africa


Share this article

Bookmark and Share

Abstract

We report 2 cases illustrating that it is too simplistic to link nevirapine (NVP) toxicity exclusively to individuals with immune preservation. Not enough is known about the mechanism of hepatotoxicity or cutaneous eruption to predict these events. This type of hypersensitivity reaction occurs rarely among HIV-exposed infants taking NVP prophylaxis or antiretroviral therapy (ART)-experienced adults with complete plasma viral load suppression. Conversely, HIV-uninfected adults and ART-naive pregnant women appear to be disproportionately affected by the adverse effects of NVP.

Keywords

No related keywords in the metadata.

Metrics

Total abstract views: 1504
Total article views: 2597


Crossref Citations

No related citations found.